His Chem Test (Idexx Lab):
TEST RESULTS NORMAL REFERENCE GUIDE
BUN 28 mg/dl 7-27 mg/dl
CREA 1.3mg/dl 0.5-1.8 mg/dl
ALT 158 U/L 10-100 U/L
AST 50 U/L 0-50 U/L
ALKP 408 U/L 23-212 U/L
In the grand scheme of things here - this is Good! We've had dogs (and cats) MUCH higher and even off the charts! Considering Max has been on prednisone for 9 months at some level or another
Results 2.2 Normal is 1.1- 4
Max's fur shedding seems to be slowing down a bit. Maybe it was just the extra dry heat in the house from the colder winter weather. We've increased his exercise a bit too to see if that helps - more walks.
I spoke with the PolyMVA folks - while his energy level was boosted significantly and I saw a lot of possitive changes I wanted to make sure that his herbs weren't reacting poorly to the PolyMVA - nothing Max was on should have been reacting to it, but they did say that some dogs actually can develop a rash from it. One of the functions of the PolyMVA is that it helps flush toxins from the body (from meds, chemo, radiation, cancer cells, etc.. the body naturally flushes toxins from the body through respiration, the skin (the biggest one at the cellular level which is how PolyMVA functions) and when you go potty. I had actually put Max on their highest recommended dose.. so perhaps that was too much. While he didn't get a rash - the shedding could be related to that.
Years ago Daisy and Max were selected randomly while walking along the street to be models in a Christian Dior fashion show (I DO NOT DRESS MY DOGS UP.. they're lucky if they are wearing a fancy collar! - usually they run around the house "naked" and their leashes have their collars attached) Anyway - it sounded like a fun event, so we went and they did a great job on the Cat walk, but Max completely broke out from the clothes they put on him. His skin got all red and his fur started to shed (he has a thick coat too so you'd think that would have protected him). It is possible that this was just his way of reacting to it. He is the first dog out of all of our dogs who have been on it who has had this reaction. (Buttercup's coat has gotten beautiful and very silky and healthy.)
So the plan is to keep him off it for one more week to let it completely clear his system and then start him back on a lower dose and see what happens. (There is NO iodine in PolyMVA we found out)
There is also the possibility that it's just from being on the Prednisone for so long. That has been known to make fur coarse and cause shedding, which are also signs of Cushing's Disease, which can be caused by low thyroid #'s although I'm told that if he were to completely go off the prednisone (weaned off - you should never stop any medication, especially prednisone suddenly - and always consult your doctor/vet first) his fur would grow back and be healthy. Now given the option of being bald, vs. being involved in a perpetual game of dizzy bat, I'd go for being bald. As Max's neurologist pointed out they do make some very fashionable dog sweaters these days.. Anyway - this is always a possibility. We have not done the Cushings test at this point.
We're still going to try the fish oil and see if that works (ran it by Max's holistic vets and his neurologist and got the thumbs up from all).
Another thing I had learned this morning was that a number of the dogs in a cancer support group we're involved with have also lost their fur while on steroids, but it did manage to grow back. Many said that the fur loss actually got worse after they started tapering the steroids back (prednisone, natural hydrocortisone, etc) Which is what we've been doing with Max - he's at 10mg every 4-5 days now).
One person in the group posted:
DON'T GIVE YOUR PETS ANYTHING WITHOUT CHECKING WITH YOUR VET FIRST
So.. I think we're going to talk with our holistic vets about Rehmannia 6 and find out what it is, what it's side effects are, how it reacts with the other herbs, supplements and medications Max is on, and if that might be a possibility to help as well
A few people also said that their dogs skin had turned black - just like Max's did! One person was even able to say what specific medication turned her dog's skin black!
She told us her "oncologist explained that one of the "side effects" of doxorubicin could be the "darkening of skin- the color changes ".
While I didn't put Max on this medication, he was on it when he was in the hospital in NY for Cyber Knife! And it was within a couple of weeks that I started to see his skin turn black.. not pretty but as far as I can tell no bad effects. His fur has all grown back where he was shaved and the skin had turned black and I don't think it's black under there any more.
Just a quick update on Buttercup. Her surgery went really well. Her food has recovered very well - nice scar! Looks good and the pathology report came back that we're all clear - it's all out, clean margins, nothing to worry about any more! She's been running around and going for walks and I only saw her try to lick her stitches once.
And a few photos of Max working hard and monitoring the landscaping going on...